New York, 2015

Heavy Snow in New York, February 8 to 9, 2015

February 8 to 9, 2015 · NWS BGM · 7 events in 7 counties and zones

A frontal system stalled from northern New England and northern New York southwest to southern Missouri Sunday February 8th. Low pressure tracked along this front Sunday night and Monday morning the 9th as it moved south of the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal system stalled from northern New England and northern New York southwest to southern Missouri Sunday February 8th. Low pressure tracked along this front Sunday night and Monday morning the 9th as it moved south of the region. The low reached the Middle Atlantic States by Monday afternoon and eventually moved to the southeast away from central New York. This low and frontal system brought a widespread snow to north central New York state beginning Sunday afternoon the 8th and ending by Monday evening the 9th. Snowfall accumulations averaged between 6 and 12 inches in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 11:32 AM EST, 28 minutes earlier.

Area forecast discussion, Feb 8, 11:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 AM EST SUN FEB 8 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG A FRONT DRAPED OVER THE
AREA BRINGING A MIX OF PRECIPITATION TODAY. THIS LOW WILL CONTINUE
TO AFFECT THE AREA TONIGHT THROUGH MONDAY WITH THE FRONT SLOWING
SHIFTING SOUTH AND CHANGING MIXED PRECIPITATION OVER TO SNOW FROM
NORTH TO SOUTH. THE LOW WILL FINALLY DEPART BY TUESDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE...
IT IS 35 LAST CHECK IN ITHACA AND 25 IN PENN YAN. 43 LAST CHECK IN
JAMESTOWN AND 27 IN DUNKIRK! THAT IS ALL YOU HAVE TO KNOW TO
UNDERSTAND HOW DIFFICULT OUR FORECAST WILL BE OVER THE NEXT 24
HOURS AS THE THERMAL BOUNDARY BOTH AT THE SURFACE AND ALOFT IS
RIGHT OVER OUR AREA. HIGHEST CONFIDENCE IN SNOWFALL TOTALS REMAINS
NEAR BUT JUST NORTH OF THIS BOUNDARY OR FROM CENTRAL NEW YORK,
THROUGH THE CATSKILLS. WIGGLE ROOM WILL BE IN THE MIDDLE (THE
SOUTHERN TIER OF NEW YORK STATE). THE LOWEST AMOUNTS WILL BE IN
NORTHERN PA. CURRENT WARNING/ADVISORY HAS THIS HANDLED WELL. I DID
MASSAGE SNOWFALL AMOUNTS DOWN A TAD, MAINLY IN THE MIDDLE, TO
ACCOUNT FOR NO SNOW THROUGH EARLY AFTERNOON. OUR PRIOR FORECAST
HAD AN INCH OR SO. ALTHOUGH JUST CHANING AMOUNTS BY AN INCH AT
MOST, OUR SNOWFALL MAP WILL REFLECT THIS SLIGHT DOWNWARD CHANGE. NO
CHANGES MADE BEYOND THIS AFTERNOON AT THIS POINT AS WE LOOK OVER
NEW 12Z GUIDANCE. ON FIRST GLANCE, WE SHOULD BE IN THE RANGE THAT
THE NAM DOES WELL AND MAY WELL FOLLOW THIS FOR AFTERNOON TWEAKS TO
THE SNOW MAP. PREVIOUS AFD IS BELOW.

0640 AM UPDATE...MADE SOME MINOR ADJUSTMENTS TO
MORNING TEMPERATURE, POP/WX GRIDS BASED ON LATEST CONDITIONS.
OTHERWISE NO OTHER CHANGES WITH THIS UPDATE.

PREVIOUS DISCUSSION...

COMPLEX WINTER STORM STILL DUE TO AFFECT THE AREA TODAY
INTO MONDAY...

CURRENTLY, NOT TOO MUCH GOING ON AS ONE AREA OF LIGHT SNOW HAS
DEPARTED AND WE AWAIT THE MAIN PRECIP TO ARRIVE LATER THIS
MORNING. A FEW FLURRIES OR EVEN A LITTLE FREEZING DRIZZLE WILL BE
POSSIBLE THROUGH THE FIRST PART OF THIS MORNING MAINLY OVER THE NY
PORTION OF THE FORECAST AREA BUT THE PROBABILITY IS LOW. AS MAIN
SHORTWAVE ENERGY MOVES EAST AND INTERACTS WITH FRONTAL BOUNDARY
CURRENTLY SET UP NEAR THE NY/PA BORDER EXPECT STEADIER PRECIP TO
DEVELOP OVER THE AREA THROUGH THE LATTER PART OF THIS MORNING INTO
THIS AFTERNOON. OVERALL, NO MAJOR CHANGES TO PREVIOUS FORECAST. WE
ARE STILL EXPECTING MAINLY SNOW OVER NORTHERN SECTIONS OF NY, EVEN
AT THE ONSET, WHILE AREAS FARTHER SOUTH CLOSER TO THE NY/PA BORDER
WILL SEE A MIX OF RAIN, SNOW, AND EVEN A LITTLE FREEZING RAIN WITH TEMPS
IN THE LOW TO MID 30S. MUCH OF NE PA, ESPECIALLY THE VALLEY
LOCATIONS, LOOK TO SEE MORE IN THE WAY OF RAIN DURING THE DAY
TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TO BEGIN THE PERIOD EARLY THIS EVENING, SURFACE LOW WILL BE OVER
OHIO WITH FRONTAL BOUNDARY EXTENDING EAST ACROSS NORTHERN PA.
ROUNDS OF LIGHT TO AT TIME MODERATE PRECIP WILL CONTINUE TO AFFECT
THE FORECAST AREA TONIGHT IN RESPONSE TO PVA ALOFT AND LOW LEVEL
CONVERGENCE AND OVERRUNNING ALONG THE FRONT. AS THE LOW PUSHES
EAST TOWARD WEST VIRGINIA WE EXPECT COLD AIR IN THE LOWEST LEVELS
TO BE DRAINED SOUTH TOWARD THIS LOW WHILE A WARM LAYER REMAINS
ALOFT OVER NE PA. AS A RESULT, MIXED PRECIP WILL TRANSITION TO
MAINLY SNOW OVER THE NY PORTION OF THE FORECAST AREA WITH RAIN
OVER NE PA MIXING WITH AND CHANGING TO A MIX OF FREEZING RAIN,
SLEET, AND SNOW FROM NORTH TO SOUTH. THERE REMAIN SOME DIFFERENCES
IN FORECAST MODELS REGARDING HOW QUICKLY THIS OCCURS BUT WE
CONTINUE TO LEAN TOWARD THE COLDER GFS/EC/GEM OVER THE WARMER NAM.
THAT SAID, SNOW AND ICE AMOUNTS ARE NOT EXPECTED TO REACH WARNING
CRITERIA OVER NE PA SO WINTER STORM WATCH WAS CONVERTED TO WINTER
WEATHER ADVISORY WHILE ALL OF OUR NY ZONES ARE NOW UNDER A WINTER
STORM WARNING.

BY MONDAY MORNING, SNOW WILL BE ONGOING OVER CENTRAL NY WITH NE PA
CONTINUING TO TRANSITION OVER. THIS PROCESS OF COOLING, ESPECIALLY
ALOFT, WILL CONTINUE MONDAY OVER NE PA AS UPPER TROUGH DIGS OVER
THE EASTERN US IN RESPONSE TO STRONG UPPER JET DIVING SE AND
SURFACE LOW PROPAGATING TOWARD THE VIRGINIA / NORTH CAROLINA REGION
BY LATE DAY WHICH WILL CONTINUE TO HELP DRAW COLDER AIR SOUTH. THE
OVERALL TREND CONTINUES TO BE FOR THIS SYSTEM TO BE SLOWER TO DEPART SO
WE EXPECT PRECIP TO CONTINUE THROUGH THE DAY MONDAY BEFORE
GRADUALLY WINDING DOWN THROUGH MONDAY NIGHT. ALL TOLD, EXPECT A
STORM TOTAL OF 8 TO 12 INCHES BY EARLY TUESDAY OVER MOST OF CENTRAL NY
WITH A GENERAL 4 TO 8 INCHES OVER NE PA. SEVERAL HUNDREDTHS OF AN
INCH OF ICING WILL ALSO BE POSSIBLE OVER SOUTHERN PARTS OF CENTRAL
NY BUT ESPECIALLY OVER NE PA LATE SUNDAY INTO EARLY MONDAY DURING
THE TRANSITION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
EXTENDED FORECAST PERIOD WILL BE DOMINATED BY AN UPPER LEVEL TROF
OVER THE EASTERN UNITED STATES WHICH WILL KEEP TEMPERATURES WELL
BELOW NORMAL THROUGH THE PERIOD.

WEDNESDAY NIGHT INTO THURSDAY A CLIPPER SFC LOW WILL TRACK THROUGH
THE SOUTHERN GREAT LAKES THEN EASTWARD THROUGH PA. THIS FEATURE
WILL BRING LIGHT SNOW ACCUMS TO THE REGION, GENERALLY LESS THAN
THREE INCHES. ONCE THIS WAVE PASSES ANOTHER SHOT OF ARCTIC AIR
WILL OVERSPREAD THE REGION AND PERSIST THROUGH THE WEEKEND. TEMPS
THURSDAY NIGHT THROUGH SATURDAY WILL RUN 15 TO 25 DEGREES BELOW
NORMAL. ANOTHER WEAK CLIPPER TYPE LOW MAY IMPACT THE AREA SATURDAY
INTO SATURDAY NIGHT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
12Z UPDATE...
VFR CONDITIONS WILL START OFF AT ALL TERMINALS THIS MORNING BEFORE
NEXT ROUND OF PRECIPITATION DEVELOPS. EXPECT IFR SNOW TO DEVELOP
BY 21Z AT SYR AND RME AND CONTINUE THROUGH END OF TAF VALID TIME.

FURTHER SOUTH, WARMER AIR WILL BRING MULTIPLE PRECIPITATION TYPES
TO TERMINALS. AT ITH, EXPECT -RASN TO BEGIN BY 20Z, THEN BECOME
IFR SNOW AFTER 00Z THROUGH 12Z MONDAY.

AT ELM, -RA WILL BEGIN BY 20Z THEN BECOME -FZRASN AFTER 01Z,
BEFORE MIXING WITH AND BECOMING ALL IFR SNOW AFTER 06Z.

AT BGM PRECIPITATION WILL BEGIN A -RASN BY 20Z THEN MIX WITH AND
EVENTUALLY CHANGE TO IFR -SN AFTER 03Z.

AVP WILL FEATURE -RA AFTER 00Z THEN BECOMING -FZRASN AFTER 03Z AS
COLD AIR SLOWLY SLIPS SOUTH INTO PENNSYLVANIA.

SE WINDS 5-10 KTS BECOME NRLY AND/OR LGT AND VRB DURING THE
OVERNIGHT.

OUTLOOK...

MON...RESTRICTIONS FROM SNOW/MIXED PCPN AREA-WIDE.

TUE...MAINLY VFR.

WED/WED NGT...RESTRICTIONS POSSIBLE AREA-WIDE FROM SNOW OR SNOW
SHWRS.

THU...RESTRICTIONS POSSIBLE AT THE CNY TERMINALS FROM SNOW
SHWRS...WITH MAINLY VFR EXPECTED AT KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     TUESDAY FOR PAZ038>040-043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...PCF
NEAR TERM...HEDEN/PCF
SHORT TERM...PCF
LONG TERM...RRM
AVIATION...PVF
Hazardous weather outlook, Feb 8, 4:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 AM EST SUN FEB 8 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-090945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
433 AM EST SUN FEB 8 2015

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THURSDAY TO SATURDAY...ANOTHER SHOT OF BITTERLY COLD ARCTIC AIR
IS EXPECTED TO INVADE THE REGION.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS SHOULD REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

PAZ038>040-043-044-047-048-072-090945-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
433 AM EST SUN FEB 8 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THURSDAY TO SATURDAY...ANOTHER SHOT OF BITTERLY COLD ARCTIC AIR
IS EXPECTED TO INVADE THE REGION.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS SHOULD REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

PCF/PVF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oneida

When
February 8, 12:00 PM EST to February 9, 6:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 10 to 13 inches.

Heavy Snow, Onondaga

When
February 8, 12:00 PM EST to February 9, 6:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 12 inches.

Heavy Snow, Southern Oneida

When
February 8, 12:00 PM EST to February 9, 6:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 10 inches.

Heavy Snow, Madison

When
February 8, 12:00 PM EST to February 9, 6:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall accumulations ranged up to 11 inches.

Heavy Snow, Southern Cayuga

When
February 8, 12:00 PM EST to February 9, 3:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 10 inches.

Heavy Snow, Otsego

When
February 8, 12:00 PM EST to February 9, 6:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 10 inches.

Heavy Snow, Cortland

When
February 8, 12:00 PM EST to February 9, 3:00 PM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snowfall accumulations ranged around 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564461, 564462, 564463, 564465, 564466, 564468, 564470.